North Dakota, 2010

Damaging Winds in North Dakota, June 16 to 17, 2010

June 16 to 17, 2010 · NWS BIS · 8 events in 3 counties and zones

A large upper level trough moving into the northern Rockies resulted in surface cyclogenisis over eastern Montana. Tornado Watch numbers 326 and 329 were issued in the late afternoon and early evening (respectively) for much of west and central North Dakota Wednesday, June 16th, with possible tornadic thunderstorms developing near a surface warm front lifting north across the Dakotas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A large upper level trough moving into the northern Rockies resulted in surface cyclogenisis over eastern Montana. Tornado Watch numbers 326 and 329 were issued in the late afternoon and early evening (respectively) for much of west and central North Dakota Wednesday, June 16th, with possible tornadic thunderstorms developing near a surface warm front lifting north across the Dakotas. Several warnings were issued during the evening across western North Dakota, but no reports were received. Later in the evening, Severe Thunderstorm Watch 331 was issued for south central North Dakota as a small cluster of intense and long-lived thunderstorms over north central South Dakota continued to advect north.

A damaging thunderstorm wind event evolved across south central North Dakota late in the evening of June 16th and into the early morning hours of Thursday, June 17th. Thunderstorms moving across Burleigh, Emmons and Sheridan Counties were able to mix strong mid level winds associated with a nocturnal low level jet to the surface. Numerous reports of strong thunderstorm winds and associated damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 2:40 PM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 2:40 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT WED JUN 16 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

A VERY ACTIVE SHORT TERM PERIOD IS ON TAP FOR MUCH OF WESTERN AND
CENTRAL ND. MAIN FORECAST CONCERNS/HIGHLIGHTS REVOLVE AROUND THE
POTENTIAL FOR SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS
ACROSS MUCH OF THE CWA OVER THE NEXT COUPLE OF DAYS. HEAVY RAIN IS
ALSO EXPECTED...WHICH MAY LEAD TO FLASH FLOODING. STRONG WINDS WILL
BECOME A MAJOR CONCERN ON THURSDAY...SO HAVE ISSUED A HIGH WIND
WARNING FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL ND FOR THU AND THU
NIGHT. MODEL GUIDANCE IS IN REASONABLE AGREEMENT THROUGH THE
PERIOD...SO HAVE UTILIZED A GENERAL MODEL BLEND FOR FORECAST
DETAILS.

OUR INITIAL CONCERN WILL BE THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON ACROSS MUCH OF WESTERN ND. SURFACE
TEMPERATURES HAVE CLIMBED INTO THE LOWER 80S ACROSS MUCH OF WRN AND
CNTRL ND IN THE PRESENCE OF UPPER 50S/LOWER 60S DEWPOINTS...WITH
CONTINUED MOISTURE ADVECTION EXPECTED THROUGH THE REMAINDER OF THE
AFTERNOON/EVENING VIA STRONG SOUTHEASTERLY NEAR-SURFACE FLOW AHEAD
OF AN ORGANIZING SURFACE LOW OVER EASTERN MT/WY. LATEST SPC
MESOSCALE ANALYSIS INDICATES A MODERATELY TO STRONGLY UNSTABLE AIR
MASS HAS ALREADY BECOME ESTABLISHED ACROSS PORTIONS OF WESTERN AND
SOUTHERN ND WITH MLCAPES ON THE ORDER OF 1500 TO 3000 J/KG BENEATH
VERY STEEP MID LEVEL LAPSE RATES APPROACHING 8 DEG C/KM. AIR MASS
WILL CONTINUE TO DESTABILIZE THROUGH THE REMAINDER OF THIS AFTERNOON
WITH CAPPING EXPECTED TO INHIBIT CONVECTIVE DEVELOPMENT THROUGH AT
LEAST 21Z. FORECAST SOUNDINGS SUGGEST INHIBITION WILL WEAKEN
SUFFICIENTLY TO ALLOW FOR CONVECTIVE INITIATION BETWEEN 21Z AND 00Z
ACROSS PORTIONS OF SERN MT AND SWRN ND. ONCE THIS
OCCURS...MODERATELY STRONG 0 TO 6 KM VERTICAL SHEAR AROUND RANGING
FROM 30 TO 40 KNOTS WILL PROVE SUPPORTIVE OF SUPERCELLS CAPABLE OF
PRODUCING VERY LARGE/DESTRUCTIVE HAIL AND POTENTIALLY DAMAGING
WINDS. INCREASING LOW LEVEL MOISTURE VIA A STRENGTHENING SOUTHERLY
LOW LEVEL JET WILL ALLOW LCLS TO LOWER BY EARLY EVENING ACROSS WEST
CENTRAL AND SOUTHWEST ND. THIS...COMBINED WITH ENHANCED LOW LEVEL
SHEAR/EFFECTIVE SRH IN EXCESS OF 200 M2/S2...WILL SUPPORT A THREAT
FOR ISOLATED TORNADOES WITH ANY CONVECTION WHICH CAN BECOME ROOTED
NEAR THE SURFACE DURING THE MID EVENING HOURS.

INCREASING DYNAMIC SUPPORT AHEAD OF A VIGOROUS UPPER LEVEL SHORTWAVE
TROUGH SUGGESTS CONVECTION WILL LIKELY TRANSITION INTO ONE OR
MORE/POTENTIALLY SEVERE MCS/S ACROSS WRN AND CNTRL ND DURING THE
OVERNIGHT HOURS WITH THE POTENTIAL FOR VERY HEAVY RAINFALL. FORECAST
SOUNDINGS QUICKLY BEGIN TO SATURATE AND EXHIBIT TALL/SKINNY CAPE
PROFILES. GIVEN WIDESPREAD PRECIPITABLE WATER VALUES RANGING FROM
1.5 TO 2.0 INCHES...AS WELL AS ENHANCED MODEL QPF OVERSPREADING
SATURATED GROUND ACROSS MUCH OF WESTERN AND CENTRAL ND...FLASH
FLOODING IS A SERIOUS CONCERN. WITH THIS IN MIND...HAVE ISSUED A
FLASH FLOOD WATCH FOR MUCH OF NORTHWESTERN AND NORTH CENTRAL ND FOR
TONIGHT THROUGH THURSDAY. A FLASH FLOODING THREAT MAY ALSO EVOLVE IN
AREA RIVERS AND STREAMS WHICH CANNOT HANDLE EXCESSIVE RUNOFF. EXPECT
THE THREAT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO PERSIST ON
THURSDAY...WITH A SECOND ROUND OF SEVERE THUNDERSTORMS POSSIBLE
THURSDAY AFTERNOON WHERE SURFACE HEATING CAN YIELD SUFFICIENT
DESTABILIZATION IN THE PRESENCE OF FAVORABLE SHEAR.

A THREAT FOR VERY STRONG WINDS WILL DEVELOP ACROSS MUCH OF WESTERN
AND CENTRAL ND ON THURSDAY AND THURSDAY NIGHT AS A RAPIDLY DEEPENING
SURFACE LOW CONTINUES TO LIFT NORTHEASTWARD. STRONG WESTERLY H85 ON
THE ORDER OF 50 TO 60 KTS ARE EXPECTED TO INTERACT WITH THE TOP OF
THE MIXED LAYER AT MANY LOCATIONS. GIVEN RAPID SURFACE PRESSURE
RISES AND GOOD LINKAGE BETWEEN THE SURFACE AND ALOFT...AS WELL AS
1000-850 MB GEOSTROPHIC WINDS IN EXCESS OF 60 KTS...SUSTAINED WINDS
OF 35 TO 45 MPH WITH GUSTS AS HIGH AS 60 MPH APPEAR LIKELY ACROSS
MUCH OF THE AREA ON THURSDAY. THE THREAT WILL INITIALLY EXIST IN FAR
SOUTHWESTERN ND...BUT WILL SPREAD NORTHEASTWARD TOWARD CENTRAL ND
DURING THE AFTERNOON AND EVENING. HAVE ISSUED A HIGH WIND WARNING
FOR MUCH OF SOUTHERN ND TO HIGHLIGHT THIS HAZARD...AND MAINTAINED A
HIGH WIND WATCH ACROSS SOUTHEASTERN COUNTIES WITH LOWER CONFIDENCE
IN MEETING HWW CRITERIA WITH THE INITIAL PUSH OF HIGH WINDS.
ADDITIONAL ADVISORIES/WARNINGS MAY BECOME NECESSARY FARTHER NORTH
THURSDAY NIGHT AND/OR FRIDAY AS THE SURFACE LOW CONTINUES TO LIFT
NORTHEASTWARD.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

AN ACTIVE AND PROGRESSIVE UPPER LEVEL WEATHER PATTERN LOOKS TO
REMAIN IN PLACE DURING THE LONG TERM PERIOD. SOUTHWEST FLOW DOWN
STREAM OF A MEAN WEST COAST TROUGH WILL ALLOW SEVERAL SHORT WAVE
DISTURBANCES TO EJECT OUT ACROSS THE NORTHERN PLAINS ATOP A
BUILDING SUBTROPICAL RIDGE ACROSS THE EASTERN 2/3RDS OF THE CONUS.
THE MAIN CHALLENGE WILL BE FORECASTING THE TIMING AND STRENGTH OF
THESE "RIDGE RIDERS". SO THE EXACT TIMING OF THUNDERSTORM ACTIVITY
IS IN QUESTION. HOWEVER...IT APPEARS THAT THERE WILL BE SEVERAL
WAVES OF THUNDERSTORMS THROUGH THE PERIOD.

TEMPERATURES DURING THE PERIOD WILL BE NEAR AVERAGE WITH HIGHS IN
THE UPPER 70S TO THE LOW 80S.

&&

.AVIATION...
LOW PRESSURE DEVELOPING ACROSS THE FRONT RANGE OF THE NORTHERN
ROCKIES WILL PRODUCE GUSTY SOUTHEASTERLY WINDS ACROSS THE REGION
THIS AFTERNOON. BUFFER SOUNDINGS SUGGEST THAT THUNDERSTORM
DEVELOPMENT SHOULD INITIAL BE HAMPERED  DUE TO WARM MID LEVEL
TEMPERATURES. HOWEVER...BY LATE THIS AFTERNOON AND EARLY
EVENING...STRONG DYNAMICS ASSOCIATED WITH THE AREA OF LOW
PRESSURE...SHOULD ALLOW STRONG TO SEVERE THUNDERSTORMS TO DEVELOP
ACROSS FAR WESTERN NORTH DAKOTA. HEAVY RAIN...HAIL...DAMAGING WINDS
AND EVEN A TORNADO OR TWO ARE POSSIBLE WITH THESE STORMS. DURING THE
EVENING A LINE OF STORMS IS EXPECTED TO PUSH ACROSS MUCH OF WESTERN
AND CENTRAL NORTH DAKOTA.  LOW MVFR CIGS ARE POSSIBLE BY EARLY
THURSDAY MORNING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON
THURSDAY.

&&

.HYDROLOGY...
INCOMING STORMS ARE EXPECTED TO TRACK ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NORTH DAKOTA. THESE STORMS HAVE A HIGH POTENTIAL
FOR CREATING FLASH FLOODING IN THE AREAS OF HEAVIEST RAINFALL. THE
CURRENT EXPECTATION IS THAT THE HIGHEST RISK AREAS ARE IN A SWATH
EXTENDING THROUGH MCKENZIE...MOUNTRAIL...WARD...AND BOTTINEAU
COUNTIES WITH SIGNIFICANT CONCERNS ALSO IN THE ADJOINING COUNTIES.
RAINFALL EXCEEDING 2 OR 4 INCHES IS POSSIBLE OVER LARGE AREAS AND
LOCALLY THE TOTALS MAY BE EVEN MUCH GREATER. DEPENDING UPON EXACT
PLACEMENT OF THE HEAVIEST RAINFALL...COUNTY AND TOWNSHIP ROADS ARE
THE MOST SUSCEPTIBLE TO FLASH FLOOD DAMAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM CDT /9 AM MDT/ THURSDAY TO 1 AM CDT
/MIDNIGHT MDT/ FRIDAY FOR NDZ017>022-031>036-040>047-050.

FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
LATE THURSDAY NIGHT FOR NDZ001>005-009>013-017>019-021-031-032.

HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT FOR NDZ023-025-037-048-051.

&&

SHORT TERM...CH/RK
LONG TERM/AVIATION...KJB
HYDROLOGY...AS
Hazardous weather outlook, Jun 16, 3:24 PM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT WED JUN 16 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 PM CDT WED JUN 16 2010 /324 PM MDT WED JUN 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS WESTERN AND CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING OVER
WESTERN NORTH DAKOTA AND SPREAD EAST THROUGH LATE EVENING AND OVERNIGHT.
SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF A LINE FROM MINOT
TO BISMARCK..WITH THE MAIN THREATS BEING VERY LARGE HAIL OVER ONE
INCH IN DIAMETER...AND WIND GUSTS OVER 60 MPH. AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY BEFORE 10 PM MDT/11 PM
CDT....ESPECIALLY IN WESTERN NORTH DAKOTA. THERE IS ALSO POTENTIAL FOR
STORMS TO REDEVELOP AND MOVE OVER THE SAME AREAS. RAINFALL AMOUNTS
OF 2 TO 4 INCHES ARE POSSIBLE BY THURSDAY MORNING OVER NORTHWEST
THROUGH NORTH CENTRAL NORTH DAKOTA...WITH ISOLATED HIGHER
AMOUNTS...WHICH COULD PRODUCE FLASH FLOODING AND SHARP RISES ON
CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAIN CONTINUES
THURSDAY AND THURSDAY NIGHT. STRONG WINDS AROUND 40 MPH WITH
HIGHER GUSTS ARE EXPECTED THURSDAY AND THURSDAY EVENING OVER MUCH OF
THE STATE AS AN INTENSE LOW PRESSURE SYSTEM MOVES FROM SOUTHERN
SASKATCHEWAN TO LAKE WINNIPEG. WINDY CONDITIONS WILL PERSIST INTO
FRIDAY AS WELL.

AN UNSETTLED WEATHER PATTERN CONTINUES TO BRING A THREAT OF
THUNDERSTORMS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND TONIGHT
AS WELL AS THURSDAY AND THURSDAY EVENING.

KINNEY

In the hours before

Special weather statement, Jun 16, 7:41 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT WED JUN 16 2010

NDZ031-170230-
GOLDEN VALLEY ND-
741 PM MDT WED JUN 16 2010

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN GOLDEN VALLEY COUNTY
UNTIL 830 PM MDT...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF BEACH...OR 12 MILES NORTHEAST
OF WIBAUX...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TROTTERS AROUND 825 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KINNEY
Special weather statement, Jun 16, 10:21 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1121 PM CDT WED JUN 16 2010

NDZ002-170500-
BURKE ND-
1121 PM CDT WED JUN 16 2010

...SPECIAL WEATHER STATEMENT FOR BURKE COUNTY UNTIL MIDNIGHT CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
BATTLEVIEW TO COTEAU...AND MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
LIGNITE AND FLAXTON AROUND 1135 PM CDT.
LARSON AND COLUMBUS AROUND 1140 PM CDT.
PORTAL AROUND 1145 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The radar

The Bismarck radar (KBIS), 46 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burleigh

When
June 16, 10:47 PM CST to 10:52 PM CST
Where
Burleigh County, 5 mi E of Moffit
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.680, -100.174

Recorded at the Long Lake National Wildlife Refuge Remote Automated Weather Station.

Thunderstorm Wind, Burleigh

When
June 16, 10:52 PM CST to 11:10 PM CST
Where
Burleigh County, 3.15 mi SE of (Bis)bismarck Muni A
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
46.750, -100.700

Strong thunderstorm winds blew down six inch in diameter tree limbs.

Thunderstorm Wind, Burleigh

When
June 16, 10:52 PM CST to 11:52 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
68 kt (78 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
46.810, -100.780

The Automated Surface Observing System site at the Bismarck airport recording strong thunderstorm winds up to 78 miles per hour for around one hour. Numerous tree damage was reported throughout and surrounding the city of Bismarck.

Thunderstorm Wind, Burleigh

When
June 16, 11:00 PM CST to 11:30 PM CST
Where
Burleigh County, 1.73 mi N of Bismarck
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.825, -100.769

Strong thunderstorm winds of 50 to 65 miles per hour lasted around thirty minutes on the north side of Bismarck.

Thunderstorm Wind, Emmons

When
June 16, 11:15 PM CST to 11:30 PM CST
Where
Emmons County, 6.46 mi NW of Hazelton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.550, -100.370

No damage was reported with the strong thunderstorm winds.

Thunderstorm Wind, Burleigh

When
June 16, 11:20 PM CST to 11:45 PM CST
Where
Burleigh County, 7.21 mi N of Bismarck
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.904, -100.758

Small to medium tree branches were blown down.

Thunderstorm Wind, Burleigh

When
June 17, 12:00 AM CST to 12:20 AM CST
Where
Burleigh County, 2.13 mi NNE of Arena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.160, -100.160

No damage was reported with the strong winds.

Thunderstorm Wind, Sheridan

When
June 17, 12:20 AM CST to 12:35 AM CST
Where
Sheridan County, Goodrich
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
47.470, -100.120

Strong thunderstorm winds uprooted several mature trees and caused roof damage in Goodrich. Damage is estimated based on newspaper article.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238417, 238418, 238420, 238422, 238423, 238424, 238428, 238493.